Alert archive / Idaho / Snow Squall Warnings in 2021

Snow Squall Warning 1, NWS Boise, ID

December 24, 20216 counties in Idaho

NWS Boise, ID issued this snow squall warning at Dec 24, 2021, 7:59 PM MST for 6 counties in Idaho. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 24, 2021, 7:59 PM MST (02:59 UTC)
Expired
Dec 24, 2021, 8:30 PM MST
In force
31 min
Issued by
NWS Boise, ID
Area
Storm-based polygon

Counties Ada County, ID, Boise County, ID, Canyon County, ID, Elmore County, ID, Gem County, ID, Payette County, ID

The radar

The Boise radar (KCBX), 27 km from the middle of the area, began a volume at 02:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 00:00Z, 3.0 hours before the alert went out and 18 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 00:00Z on 2021-12-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 00:00Z on 2021-12-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 97 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1142 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
97 m²/s²
0-3 km storm-relative helicity
197 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

022 
WWUS55 KBOI 250259
SQWBOI

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Snow Squall Warning
National Weather Service Boise ID
759 PM MST Fri Dec 24 2021

IDC001-015-027-039-045-075-250330-
/O.NEW.KBOI.SQ.W.0001.211225T0259Z-211225T0330Z/
Ada ID-Boise ID-Payette ID-Elmore ID-Canyon ID-Gem ID-
759 PM MST Fri Dec 24 2021

The National Weather Service in Boise has issued a

* Snow Squall Warning for...
  Ada County in southwestern Idaho...
  Southwestern Boise County in southwestern Idaho...
  Southeastern Payette County in southwestern Idaho...
  West central Elmore County in southwestern Idaho...
  Northeastern Canyon County in southwestern Idaho...
  Gem County in southwestern Idaho...

* Until 830 PM MST.

* At 758 PM MST, a dangerous snow squall was located along a line
  extending from near Letha to near Big Foot Butte, moving northeast
  at 50 mph.

  HAZARD...Poor visibility in heavy snow and blowing snow. Wind 
           gusts 30 to 50 mph.

  SOURCE...Radar indicated.

  IMPACT...Dangerous life-threatening travel.

* This will cross I-84.

This snow squall will be near...
  Star, Meridian, Letha and Firebird Speedway around 800 PM MST.
  Emmett, Boise, Eagle and Garden City around 810 PM MST.
  Sweet, Horseshoe Bend, Montour and Lucky Peak Dam around 820 PM 
  MST.
  Gardena, Arrowrock Dam, Arrowrock Reservoir and Lucky Peak Spring 
  Shores Marina around 830 PM MST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Reduce your speed and turn on headlights! During snow squalls, the
visibility may suddenly drop to near zero in whiteout conditions.

&&

LAT...LON 4334 11562 4310 11623 4386 11687 4415 11640
      4415 11637 4419 11634
TIME...MOT...LOC 0258Z 226DEG 46KT 4382 11667 4325 11620 

$$

SP

What forecasters said that day

The local office's own words before this snow squall warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boise, ID wrote its last area forecast discussion before this snow squall warning went out at Dec 24, 2:53 PM MST, 5 hours 6 minutes earlier.

Area forecast discussion, Dec 24, 2:53 PM MST, 5 hours 6 minutes before
Area Forecast Discussion
National Weather Service Boise ID
253 PM MST Fri Dec 24 2021

.SHORT TERM...Tonight through Sunday night...The Winter Storm Warning
for the West Central Idaho Mountains and Boise Mountains has been
extended through Monday afternoon. The Winter Weather Advisory for
south-central Idaho, including the Western Magic Valley and southern
Twin Falls County, and also southern Malheur County in Oregon, has
been extended through Saturday night. The Winter Weather Advisory
for the Owyhee Mountains and Southwest Idaho Highlands has been
upgraded to Winter Storm Warning that will continue through Monday
afternoon. Those areas will receive a total accumulation of 8 to
15 inches, locally 20 inches over the higher mountains. Blowing
and drifting snow along with reduced visibility will be common in
all the warning and advisory areas. A weak trough will renew snow
showers in the valleys of southeast Oregon and southwest Idaho
this evening, then decrease overnight with scattered snow showers
but little further accumulation continuing through Christmas Day.
The snow band in south-central Idaho earlier today will redevelop
overnight and shift northward Christmas morning. Temperatures in
all areas will continue to gradually cool through Sunday night.

.LONG TERM...Monday through Friday...Models remain in excellent
agreement keeping the main upper trough locked in over the Pac NW
through the extended period. The next cold front will drop
southward into the region Monday morning bringing another round
of accumulating snow across most of the region. Anywhere from 1-2
inches across the lower valleys and up to a foot across the Idaho
mountains. An arctic air mass will drop into the region behind
this cold front and will lower daytime highs to about 15 degrees
below normal. Overnight lows will be in the -5/-15 degree range
across the mountains, with single digits and teens elsewhere. A
threat of additional light snow showers can be expected Tuesday
through Thursday with minor accumulations across the mountain
locations. The next strong system will move into the region on
New Years Eve, and at this time has a more over-the-water
trajectory heading into the Pac NW. This would bring another
round of accumulating snow across the region.

&&

.AVIATION...Mostly VFR conditions across the region. Localized
MVFR/IFR conditions expected to remain across areas generally
south of KTWF this afternoon in low clouds, fog, and snow showers.
Mountains obscured. Conditions once again becoming MVFR/IFR as
the next front pushes into KBKE/KBNO region around sunset and into
Idaho prior to midnight. Mountains becoming obscured again.

Surface winds: Generally SE-SW 10-15kt except gusts 20-25kt over
the higher terrain outside of the Snake River Plain region. Gusts
diminishing by 25/12z. Winds aloft at 10kft MSL: W to SW 30-50
kt.

Weekend Outlook...Periods of snow will bring MVFR to IFR conditions.
Mountains will remain obscured. Gusty south or southwest winds will
continue, especially over the higher terrain south and west of the
Snake Plain.

&&

.BOI WATCHES/WARNINGS/ADVISORIES...
ID...Winter Weather Advisory until 5 AM MST Sunday IDZ016-028-030-033.
     Winter Storm Warning until 5 PM MST Monday IDZ015-029.
     Winter Storm Warning until 5 PM MST Monday IDZ011-013.
OR...Winter Weather Advisory until 5 AM MST /4 AM PST/ Sunday ORZ063.

&&

www.weather.gov/Boise
www.facebook.com/NWSBoise
www.twitter.com/NWSBoise

SHORT TERM...LC
LONG TERM....CR
AVIATION.....CR

In the hours before

Local storm report, Dec 24, 5:50 PM MST, 2 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BOISE ID
550 PM MST FRI DEC 24 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0549 PM     HEAVY SNOW       5 SW DONNELLY           44.68N 116.14W
12/24/2021  M8.0 INCH        VALLEY             ID   PUBLIC

            TAMARACK SKI SNOWSTAKE. TOTAL SINCE THURSDAY
            AM. ELEVATION 6600FT.

&&
Local storm report, Dec 24, 5:52 PM MST, 2 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BOISE ID
552 PM MST FRI DEC 24 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0551 PM     HEAVY SNOW       6 NE MEADOWS            45.01N 116.14W
12/24/2021  M12.0 INCH       ADAMS              ID   PUBLIC

            BRUNDAGE SKI SNOWSTAKE. TOTAL SINCE THURSDAY
            AM. ELEVATION 6040FT.

&&
Local storm report, Dec 24, 5:53 PM MST, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BOISE ID
553 PM MST FRI DEC 24 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0552 PM     SNOW             1 S MCCALL              44.90N 116.10W
12/24/2021  M2.0 INCH        VALLEY             ID   PUBLIC

            MCCALL AP SNOWSTAKE. TOTAL SINCE THURSDAY
            AM. ELEVATION 5030FT.

&&
Local storm report, Dec 24, 5:55 PM MST, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BOISE ID
555 PM MST FRI DEC 24 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     HEAVY SNOW       11 SSE HORSESHOE BEND   43.77N 116.10W
12/24/2021  M12.0 INCH       BOISE              ID   PUBLIC

            BOGUS BASIN SKI SNOWSTAKE MIDSLOPE. TOTAL
            SINCE THURSDAY AM. ELEVATION 6500FT.

&&

Nearby

Snow Squall Warnings in Idaho, 2021Every snow squall warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.